Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 401, NWS Tulsa, OK

July 7, 2017Craig County, Nowata County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 7, 2017, 4:45 PM CDT for Craig County, Nowata County, Oklahoma. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2017, 4:45 PM CDT (21:45 UTC)
Expired
Jul 7, 2017, 5:30 PM CDT
In force
45 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Craig County, OK, Nowata County, OK

The radar

The Tulsa radar (KINX), 79 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 5:20 PM CDTHAIL 1.5Bluejacket, OKHALF DOLLAR TO PING PONG BALL SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

146 
WUUS54 KTSA 072145
SVRTSA
OKC035-105-072230-
/O.NEW.KTSA.SV.W.0401.170707T2145Z-170707T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
445 PM CDT FRI JUL 7 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Craig County in northeastern Oklahoma...
  East central Nowata County in northeastern Oklahoma...

* Until 530 PM CDT

* At 444 PM CDT, a severe thunderstorm was located 12 miles west of
  Welch, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations in or near the path include...
  Vinita...                         Welch...
  Bluejacket...                     Hollow...
  Pyramid Corners...                Centralia...
  Centrailia...                     

This includes Interstate 44 between mile markers 283 and 292.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3688 9500 3679 9500 3658 9502 3671 9554
      3696 9536
TIME...MOT...LOC 2144Z 288DEG 15KT 3685 9531 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
868 
WWUS54 KTSA 072200
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
500 PM CDT FRI JUL 7 2017

OKC105-072210-
/O.CAN.KTSA.SV.W.0401.000000T0000Z-170707T2230Z/
Nowata OK-
500 PM CDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NOWATA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

LAT...LON 3677 9539 3693 9529 3686 9500 3679 9500
      3661 9511
TIME...MOT...LOC 2200Z 296DEG 12KT 3683 9526 

$$

OKC035-072230-
/O.CON.KTSA.SV.W.0401.000000T0000Z-170707T2230Z/
Craig OK-
500 PM CDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL CRAIG COUNTY...

At 500 PM CDT, a severe thunderstorm was located 9 miles west of
Welch, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations in or near the path include...
Vinita...                         Welch...
Bluejacket...                     Hollow...
Pyramid Corners...                Centralia...
Centrailia...                     

This includes Interstate 44 between mile markers 284 and 288.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3677 9539 3693 9529 3686 9500 3679 9500
      3661 9511
TIME...MOT...LOC 2200Z 296DEG 12KT 3683 9526 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:18 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 7, 4:18 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
418 PM CDT Fri Jul 7 2017

.DISCUSSION...
This afternoon a cool front was located from Southwest Kansas
through the Midwest and the Great Lakes region to a low pressure
system positioned across Eastern Canada. Just out ahead of the
front...isolated thunderstorms had developed over Southeast Kansas
into far Northeast Oklahoma along a smaller outflow/surface
boundary approaching the Oklahoma Kansas border. To the south of
the convection...hot and humid conditions continued across Eastern
Oklahoma and Northwest Arkansas.

Through this evening and into tonight...scattered thunderstorms
are forecast to continue to develop along the surface boundary and
also the frontal boundary as they push southward into the CWA.
The greater locations look to be across Northeast Oklahoma into
Northwest Arkansas. Instability within a weakly capped atmosphere
will allow for some of these storms to become strong to severe
through the evening hours with locally damaging winds being the
primary threat. A hail threat will also be possible to a lesser
extent though deep layer shear remains weak. Within any
thunderstorm development will be the potential for a period of
heavy rainfall as precipitable water values are in the 1.5 to near
2 inch range.

Also overnight...a MCS is forecast to develop over Western Kansas
and push southeast within the northwesterly upper level flow. This
activity could reach into the CWA during the morning hours
Saturday. Increasing cloud cover overnight should keep low temps
tonight in the lower 70s south of I-40 and upper 60s/low 70s
north of I-40 with the front/precip moving into the region.

During the day Saturday...thunderstorm chances will continue to be
possible as the front slides southward through the CWA.
Temperatures behind the front look to be a few degrees cooler with
forecast highs in the upper 80s/low 90s possible. By Saturday
night...the frontal boundary is progged to be pushing south of
the Red River with the tail end of the boundary getting held up
over Western/Central Oklahoma. Like tonight...there will be
another potential for a MCS to develop and drop southeast into the
CWA late Saturday night into Sunday. Any remnant outflow
boundaries from the weakening MCS could spark some additional
thunderstorm chances into the afternoon hours Sunday before
weakening with the loss of daytime heating.

For the upcoming work week...the synoptic pattern of a ridge out
west and a trof out East with northwesterly upper flow across the
Plains is forecast to begin shifting eastward...per latest model
solutions. In response...building mid/upper level heights are
forecast over the CWA as the dome of high pressure sets up over
the Southern Plains. This will allow for hot and humid conditions
to return with highs in the low-mid 90s and heat index values back
above 100 for much of the CWA. Also...a small afternoon
thunderstorm potential will be possible mainly across the higher
terrain locations each afternoon through the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   73  90  72  93 /  40  40  30  20
FSM   75  90  73  92 /  30  40  20  20
MLC   72  91  71  91 /  10  40  40  30
BVO   69  88  69  91 /  50  30  30  30
FYV   68  87  67  87 /  30  30  10  20
BYV   68  87  67  88 /  40  20  10  20
MKO   72  89  71  90 /  30  40  30  20
MIO   69  90  69  90 /  40  20  10  20
F10   71  90  71  91 /  20  40  40  30
HHW   74  92  72  89 /  10  40  40  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...05
LONG TERM....20
Hazardous weather outlook, Jul 7, 12:55 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1255 PM CDT Fri Jul 7 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1255 PM CDT Fri Jul 7 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...After 5 pm.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Much of eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
High temperatures will be in the 90s across the majority of eastern
Oklahoma and western Arkansas this afternoon. Heat index values this
afternoon will range from the lower 90s across portions of northwest
Arkansas to around 105 across northeast Oklahoma.

The chances for showers and thunderstorms will increase late this
afternoon into tonight across northeast Oklahoma and northwest Arkansas
as a cold front moves into the region. There is the potential that a few
of this storms could become strong to severe with strong gusty winds and
large hail the concern.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY through Monday...Thunderstorm Potential.
TUESDAY through Thursday...No Hazards.

EXTENDED DISCUSSION...
Showers and thunderstorms will continue to be possible on Saturday as the
cold front moves through the region. Thunderstorms will also be possible
Saturday night into Sunday as a thunderstorm complex is forecast to move
out of Kansas and across the area. Thunderstorm chances diminish mid-week
as high pressure prevails. This will result in hotter temperatures across
the region.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 7, 4:07 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
407 PM CDT FRI JUL 7 2017

OKZ056-057-072200-
Craig OK-Nowata OK-
407 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAIG AND EASTERN
NOWATA COUNTIES UNTIL 500 PM CDT...

At 407 PM CDT, a strong thunderstorm was reported 3 miles northeast
of Lenapah, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
South Coffeyville...              Delaware...
Lenapah...                        Hollow...
Centralia...                      Centrailia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3673 9570 3699 9563 3688 9521 3664 9535
TIME...MOT...LOC 2107Z 294DEG 14KT 3688 9560

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:07 PM CDTSpecial Weather StatementTSANowata53 min
Jul 7, 4:20 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Rogers40 min
Jul 7, 5:29 PM CDTSpecial Weather StatementTSAOttawa31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.